Wait, you gave him narcotics because you thought there was airway compromise and altered mental status? This was absolutely the wrong reason to give dilaudid. Narcotics decrease your respiratory drive, making it less likely to clear those secretions and will worsen the mental status. Mental status doesn't decrease from pain alone, there was most definitely something else going on--especially if he only got 0.5 of dilaudid. Narcotics can be used for respiratory distress, but that's when the work of breathing is increased; in those cases, morphine is preferred, unless the patient has an allergy in which case yes you'd use dilaudid.
It also sounds like this patient was not properly monitored. If you're not able to safely monitor a patient, something is wrong with your assignment or you are not properly prioritizing your tasks. I'm questioning the judgment of the doctor for putting them on the floor when it sounds like they should have been put in a step-down. The fact that it took you two hours to check on a patient with priority needs is a huge red flag. I understand ortho floors are VERY busy, but you are never too busy to ensure your patients are safe. It takes 30 seconds to pop in the room and look at the patient.
From what I know from this situation, I would have only given half or a quarter of dilaudid, or called the doctor for a non narctoic PRN (IV tylenol is in many cases a good option). In addition, it's OK to not give pain medicine if you think it is not safe, even if the patient is in pain. If the patient has excessive pain because the doctor did not order the appropriate type or amount of pain medicine, that's on the doctor; but if harm comes to the patient because the doctor ordered an inappropriate type or amount of pain medicine and you gave it, that's on you. The nurse is the last line of defense between the patient and a medical error. If there's any doubt in your mind at all, STOP. Listen to the nurse sense!
I may catch flack for this, but it's perfectly OK to give half a dose of pain medicine or even a quarter if you have any doubts about how the patient responds to the full dose. I've had a lot of people tell me "That's practicing medicine without a license" because you're giving a different amount of medicine than the doctor ordered. That's just not true. You do not have to blindly follow an order because that's what the doctor wrote. Doctors are humans, they make mistakes and bad judgments. You don't need a charted justification, your gut feeling is enough. You can always give the rest later if you need to, and as you've learned reversing narcotics sucks. It's much, much easier to do things right the first time than it is to clean up a messy job later.
I hope I didn't come across as mean. Your value as a nurse is not decreased from this incident. I would be lying if I said I'd never made similar mistakes; I most definitely have given narcan a few times for narcotics I've personally administered. But sometimes that's how the dice roll; these medicines are risky and these things happen. You're not defined by your mistakes, you're defined how you learn from them. In addition, don't be afraid to stand up to the doctors, even if they're mean! They can yell at you, they can be assholes, they can ignore you, but what they CANNOT do is fire you or take away your license. I've even found that standing up to "difficult" doctors is what makes them respect you in the end.